Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 148, NWS Denver/Boulder, CO

July 29, 2003Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2003, 3:34 PM MDT for Douglas County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 3:34 PM MDT (21:34 UTC)
Expired
Jul 29, 2003, 4:15 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 51 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS55 KBOU 292134
SVRBOU
COC035-292215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF CASTLE ROCK

* UNTIL 415 PM MDT

* AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF THE PINERY...OR ABOUT 6   
  MILES NORTHEAST OF CASTLE ROCK...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...CASTLE PINES...CASTLE ROCK...FRANKTOWN...PARKER...SURREY
RIDGE AND THE PINERY.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 3929 10493 3927 10468 3952 10467 3954 10492

$$
RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 29, 3:10 PM MDT, 24 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT TUE JUL 29 2003

SHORT TERM DISCUSSION:  SHORTWAVE CURRENTLY MOVING ACROSS CWA...
WITH SCATTERED CONVECTION OCCURRING.  WITH PRECIPITABLE WATER VALUES
AROUND AN INCH...SO STORMS ARE DUMPING DECENT RAINFALL.  SOME
FLOODING HAS BEEN REPORTED.  WILL NOT ISSUE A FLASH FLOOD WATCH
SINCE SOME FLOODING ALREADY OCCURRING AND A WATCH WILL ONLY CREATE
CONFUSION.  STORMS ARE MOVING A BIT FASTER THAN PREVIOUS DAYS...AND
RADAR SHOWING NOT MUCH THREAT OF TRAINING AT THIS TIME.  SURFACE
DATA SHOWS NORTHEAST SURGE THROUGH MUCH OF PLAINS...SEEMS TO BE
STABILIZING THE ATMOSPHERE SLIGHTLY.  SPC SHOWS NORTHEAST COLORADO
IN A SLIGHT RISK OF SEVERE THIS EVENING...THOUGH MOST OF THE
ACTIVITY WELL TO THE NORTHEAST.  COULD SEE A STORM OR TWO MOVE
ACROSS FAR NORTHEAST ZONES.  ALL ACTIVITY SHOULD BE DONE BY MIDNIGHT
AS MODELS DO NOT INDICATE ANYTHING UPSTAIRS TO KEEP STORMS GOING.
BOUNDARY LAYER WINDS AND HUMIDITES SUGGEST FOG DEVELOPING
OVERNIGHT.  WITH ALL THE RECENT RAIN...WILL MENTION SOME FOG IN THE
PLAINS ZONES.  ON WEDNESDAY...DRIER AIR MOVES INTO THE AREA AS
MODELS INDICATE PRECIPITABLE WATER VALUES DROP TO AROUND THREE
QUARTERS OF AN INCH ACROSS THE PLAINS AND AROUND A HALF INCH FOR THE
MOUNTAINS.  DOES NOT APPEAR THAT STORMS WILL BE AS NUMEROUS AS
PREVIOUS DAYS AND SHOULD NOT DUMP AS MUCH RAIN.  HOWEVER...DIV-Q
PROGS INDICATE AN UPPER LEVEL WAVE MOVING ACROSS THE AREA AFTER
18Z.  WITH DAYTIME HEATING AND RESULTANT INSTABLITY...STORMS SHOULD
AGAIN DEVELOP WITH HELP OF THE WAVE.  WILL UP THE POPS A CATEGORY
FOR MOUNTAINS AND FOOTHILLS.  WILL NEED TO ADD POPS TO NORTHEAST
PLAINS.  FORECAST SOUNDINGS INDICATE CAPES AROUND 1000 J/KG.  SHEAR
VERY WEAK...SO NOT EXPECTING ANY SEVERE STORM.  MAYBE A MICROBURST
OR TWO.  AS FOR TEMPS...SHOULD BE A FEW DEGREES WARMER THAN
TODAY...GUIDANCE SUGGESTS NEAR 90.  D-L

LONG TERM DISCUSSION...WED NGT-FRI...MDLS MAINTAIN UPPER RDG OVER
GRT BASIN BUT MOV CNTR OF UPPER RDG TO ARND 4 CRNRS ON FRI.  BOTH
MESOETA AND AVN SHOW NWLY FLO ALOFT WHICH WILL MOVE DRIER AIR OVR
AREA ON WED AND THU...BUT THIS IS NOT SHWN IN NGM AND MESOETA UPR
AIR SOUNDINGS WHICH STILL HAVE SIZEABLE CAPES EVN THO PRECIPITIBL
WATERS ARE LESS.  THIS TOGETHER WITH LITTLE OR NO PCPN ACROSS AREA
ON AVN AND MESOETA CREATES QUITE A BIT OF INCONSISTNCY IN THE MDLS
THEMSELVS.  ATTM WILL FAVOR THE DRIER AMS AND LIMIT PCPN TO THE HI
COUNTRY AND ALONG THE URBAN CORRIDOR AND KEEP THE NERN PLAINS DRY.
WILL MENTION ISOLD AFTN SHWRS AND TSTMS ACROSS ALL OF FCST AREA AS
INITIAL WV OF MONSOONAL MSTR STARTS TO MOVE OVR AREA.  GDNC TEMPS
ARE MORE IN LINE WITH YSTDYS THINKNG THAT DRIER AMS AND LESS CLDS
OVR AREA WILL ALLOW MAX TEMPS TO REBOUND BACK INTO THE 90S ON THE
PLAINS.  LIKEWISE MIN TEMPS SHOULD BE A SMIDGEN LOWER DUE TO MORE
RADIATIONAL COOLING.

IN XTNDD PRD...SAT-TUE...MDLS MOVE CNTR OF UPR HI OVER NM AND WRN
TX WHICH WILL ALLOW UPR FLO OF TROPICAL MONSOONAL MSTR FM MEXICO
TO STREAM NWD INTO THE CNTRL RCKYS.  WITH MORE MSTR WILL KEEP
POPS IN CHC/SCT CATEGORY AND MAX TEMPS ON COOLER SIDE THRU PRD.

GARD...WFO BOULDER

.DEN...NONE.
Hazardous weather outlook, Jul 29, 10:50 AM MDT, 4 hours 44 minutes before
COZ030>051-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
LINGER INTO THE EVENING HOURS.  SOME OF THE STORMS WILL PRODUCE
AREAS OF HEAVY RAINFALL.  IN ADDITION A FEW STORMS MAY ALSO BE
SEVERE AND PRODUCE LARGE HAIL.

ABUNDANT MOISTURE REMAINS IN PLACE OVER THE AREA TODAY AND COMBINED
WITH A DISTURBANCE MOVING SOUTHEAST OUT OF WYOMING...SCATTERED
THUNDERSTORMS SHOULD DEVELOP IN MOST AREAS.  IN ADDITION A WEAK COLD
FRONT WILL MOVE INTO NORTHEAST COLORADO LATER THIS AFTERNOON AND
WILL ALLOW FOR AN INCREASE IN EASTERLY LOW LEVEL FLOW INTO THE
FOOTHILLS.  THUS THIS COULD LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS
IN AND NEAR THE FOOTHILLS LATE THIS AFTERNOON AND EVENING ESPECIALLY
TO THE WEST AND SOUTHWEST OF DENVER.  THE FLOW ALOFT WILL INCREASE
SOMEWHAT TODAY AND WITH SOME COOLING ALOFT THERE IS THE POTENTIAL
FOR A FEW STORMS TO PRODUCE LARGE HAIL ESPECIALLY OVER THE NORTHEAST
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MAINLY OVER AND NEAR THE MOUNTAINS AND HIGHER TERRAIN ARE EXPECTED
ON WEDNESDAY AND THURSDAY.  THERE WILL BE A CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH
MONDAY.  A FEW OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

NORTHWESTERLY FLOW ALOFT WILL DRY THE AIR MASS OVER THE FORECAST AREA
ON WEDNESDAY AND THURSDAY.  A MONSOONAL FLOW OF TROPICAL MOISTURE
ALOFT WILL RETURN TO THE CENTRAL ROCKY MOUNTAINS OVER THE WEEKEND
AND PERSIST INTO EARLY NEXT WEEK.  THIS WILL INCREASE THE CHANCE FOR
CONVECTIVE ACTIVITY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

D-L/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:55 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Jul 29, 2:20 PM MDTFlash Flood WarningBOUJefferson3 hr
Jul 29, 3:09 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.